Florida, 2024Flooding and Hail in Florida, March 3, 2024
March 3, 2024 · NWS MFL · 10 events in 2 counties and zones
A frontal boundary stalled over Northern Florida brought a warm and moist airmass over South Florida, which combined with ample lift from a mid-level shortwave to develop scattered showers and thunderstorms over the east coast metro during the afternoon and evening. Some thunderstorms became severe, leading to damaging wind gusts and large hail, as well as localized flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A frontal boundary stalled over Northern Florida brought a warm and moist airmass over South Florida, which combined with ample lift from a mid-level shortwave to develop scattered showers and thunderstorms over the east coast metro during the afternoon and evening. Some thunderstorms became severe, leading to damaging wind gusts and large hail, as well as localized flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Mar 3, 1:39 PM EST, 34 minutes earlier.
Area forecast discussion, Mar 3, 1:39 PM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Miami FL
139 PM EST Sun Mar 3 2024
...New LONG TERM...
.MESOSCALE UPDATE FOR STRONG TO SEVERE STORMS...
Issued at 914 AM EST Sun Mar 3 2024
An evolving atmosphere this morning as diurnal heating works to
erode convective inhibition over the peninsula of Florida. Aloft,
an upper level jet begins to enter the region as a mid-level
trough axis approaches the Gulf coast of Florida. As the day
continues, the cap will erode with convection about to tap into
the support aloft in the form of colder air (MIA MDCRS soundings
show a 500 mb temperature around -13.5 deg C with a hail growth
zone starting as low as 17kft today) and the aforementioned
synoptic to mesoscale features.
Areas around Lake Okeechobee and generally from Alligator Alley
north could see some cold air advection aloft that could lower the
hail growth zone further. Any stout convection that develops
today could potentially tap into the hail growth zone and a
sustained updraft could allow for the formation of more than just
small hail. Accordingly, the Storm Prediction Center has most of
southern Florida within their day one marginal risk of severe
weather.
Sea breezes and other surface boundaries could come into play with
the convection today as well. Accordingly, there is a non-zero
threat of both strong to locally damaging wind gusts and tornadic
activity, particularly with boundary interactions with stout
convection. Storm motion today could be lethargic and that could
pose a concern for localized urban flooding of vulnerable poorly
drained areas from heavy rainfall. Will continue to monitor
forecast trends through the morning but the peak timing for strong
convection appears to be from 3 PM to 11 PM, though some activity
could initiate as early as mid to late morning along the
retreating land-breeze boundaries as they transition ashore with
the developing sea-breeze.
&&
.SHORT TERM...
(Rest of today through Monday)
Issued at 105 PM EST Sun Mar 3 2024
An unsettled pattern continues to close out the weekend and kick off
the work week as a frontal boundary lingers near the Florida-Georgia
line. Surface high pressure remains over the Atlantic but South
Florida remains on the far western periphery, helping to reinforce
the persistent easterly, southeasterly, and southerly wind flow
pattern. Aloft, a mid-level trough axis is moving across Florida
today and into the Atlantic and Bahamas for early Monday. While the
region remains moist and unstable, the loss of this additional
support aloft for stout convection should allow shower and
thunderstorm activity to trend down for Monday afternoon compared to
the potential severe weather threat today.
Temperatures will continue to sit on the warm side of guidance and
that trend will likely continue. Dewpoints were also running more
moist, so the higher end members of the guidance spread were
preferred for the short-term forecast period. Lower to mid 80s will
be high again on Monday with the potential for some localized high
temperatures over inland Southwest Florida.
&&
.LONG TERM...
(Monday night through next Saturday)
Issued at 108 PM EST Sun Mar 3 2024
Shortwave ridging will briefly move into the area on Tuesday,
while warm & moist southeasterly flow will continue to prevail at
the surface. Given the continued moist and somewhat unstable
environment, expect isolated- scattered showers and thunderstorms
to develop once again, particularly over northern areas, but
coverage/intensity should be less than Sunday/Monday given the
presence of the mid-lvl ridge and warmer temps aloft.
Wednesday continues to look like the most active day of the
extended period as a southern stream shortwave moves over the SE
US, inducing the development of surface low pressure near the
stalled boundary over the SE US. Although the surface low will
pass well north of the area, the (seemingly) eternally-stalled
boundary will make some southward progress towards our area as
the low intensifies and synoptic ascent will increase over the
area the mid-lvl wave approaches. Consequently expect numerous
showers and thunderstorms over the northern half of the area
(closer to the approaching boundary), with scattered activity over
southern portions of the area. In terms of convective threats,
heavy rain will be possible, although any severe threats are more
nebulous with H5 temperatures around -10C (about the 35th
percentile) and bulk shear only around 25-30kts.
A few lingering showers and storms will be possible on Thursday as
the wave moves east and the weakening boundary remains near
northern portions of the area, but rain chances will be on the
decrease as heights build. Generally dry conditions will then
prevail Friday into Saturday as ridging builds into the area,
with low-lvl southwesterly flow beginning to increase by Saturday
ahead of the next (potential) frontal system. The main story of
the late-week period will be the anomalously warm temperatures as
highs increase to the mid to upper 80s (with some Interior areas
threatening 90 by Saturday).
&&
.AVIATION...
(18Z TAFS)
Issued at 105 PM EST Sun Mar 3 2024
Sub-VFR possible with convection developing as the sea breezes
advance inland. Generally southeasterly to easterly wind flow
through the period, though APF could turn westerly with a Gulf
breeze in the afternoons. Cannot rule out short-fused AMDs for sub-
MVFR impacts. Convection should trend down this evening into the
overnight as it shifts eastward into the Atlantic.
&&
.MARINE...
Issued at 105 PM EST Sun Mar 3 2024
Fairly benign conditions into early week as light to moderate
southeast breeze continues. Seas will generally be 2 feet or less
over the next several days. However, there will be increased shower
and thunderstorm activity today which could create locally chaotic
seas at times. Chances of showers and thunderstorms decrease early
this week, but isolated activity will remain possible.
&&
.BEACHES...
Issued at 105 PM EST Sun Mar 3 2024
As the easterly component remains to the wind pattern, the rip
current risk will remain elevated through much of the week across
the Atlantic beaches.
&&
.PRELIMINARY POINT TEMPS/POPS...
Miami 69 82 70 81 / 20 30 10 20
West Kendall 66 84 67 82 / 20 30 10 20
Opa-Locka 68 82 69 82 / 20 40 10 20
Homestead 68 82 69 82 / 20 20 10 20
Fort Lauderdale 69 81 70 80 / 30 30 10 20
N Ft Lauderdale 68 82 70 81 / 40 40 10 30
Pembroke Pines 68 82 69 83 / 30 40 10 20
West Palm Beach 66 81 68 80 / 40 40 20 30
Boca Raton 68 81 68 82 / 40 40 20 30
Naples 66 83 67 82 / 20 30 10 10
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Monday evening for FLZ168.
High Rip Current Risk until 7 PM EST this evening for FLZ172.
AM...None.
GM...None.
&&
SHORT TERM...RAG
LONG TERM....Carr
AVIATION...RAGHazardous weather outlook, Mar 3, 7:36 AM EST, 6 hours 37 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Miami FL
736 AM EST Sun Mar 3 2024
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
041245-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
736 AM EST Sun Mar 3 2024
...Strong to Severe Thunderstorms Possible This Afternoon...
...Atlantic Beaches: Elevated Rip Current Risk...
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.
.DAY ONE...Today and tonight.
Rip Currents: There is a high risk of rip currents for the Broward
and Palm Beaches today. A moderate risk of rip currents continues
for the Miami-Dade beaches.
Thunderstorms: Isolated strong to severe thunderstorms are possible
today, mainly focused in the afternoon and early evening hours. The
most likely hazards are strong to locally damaging wind gusts,
frequent to excessive lightning, hail up to one inch in diameter, and
locally heavy rainfall. Funnel clouds cannot be ruled out with the
strongest storms.
Waterspouts: Isolated waterspouts are possible across the South
Florida waters today.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Rip current risks will remain elevated into the early to middle portion of
next week along the Atlantic coast with persistent onshore flow.
Thunderstorm chances will arise again by the middle of next week.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report high wind, hail, and
flooding to the National Weather Service forecast office in Miami.
In the hours before
Special weather statement, Mar 3, 1:33 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Miami FL
133 PM EST Sun Mar 3 2024
FLZ067-068-168-031915-
Coastal Palm Beach County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
133 PM EST Sun Mar 3 2024
...A strong thunderstorm will impact portions of east central Palm
Beach County through 215 PM EST...
At 133 PM EST, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud over Royal
Palm Estates, or near Lake Worth, moving northeast at 5 mph.
HAZARD...Funnel clouds, winds in excess of 40 mph, and half inch
hail.
SOURCE...Radar indicated.
IMPACT...Funnel clouds occasionally touch down and produce tornadoes
or waterspouts. Gusty winds could knock down tree limbs and
blow around unsecured objects.
Locations impacted include...
West Palm Beach, Boynton Beach, Wellington, Palm Beach Gardens, Lake
Worth, Riviera Beach, Palm Beach, Greenacres, Royal Palm Beach, Palm
Springs, North Palm Beach, Lantana, Lake Park, Atlantis, Haverhill,
Cloud Lake, Palm Beach International Airport, Port Of Palm Beach,
Golden Lakes, and Gun Club Estates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Persons participating in outdoor activities should seek sturdy
shelter until this storm passes. Open shelters found in parks,
beaches, or golf courses offer no protection from the dangers of
lightning.
&&
LAT...LON 2662 8004 2670 8005 2660 8005 2659 8004
2654 8009 2664 8026 2687 8015 2681 8005
2679 8004 2680 8003 2678 8003 2678 8005
2671 8005 2677 8004
TIME...MOT...LOC 1833Z 213DEG 6KT 2666 8013
FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RAGEvent by event
4 hail, 4 thunderstorm wind, 2 flood. Local standard time, as filed.
Hail, Palm Beach
- When
- March 3, 2:13 PM EST
- Where
- Palm Beach County, 0.62 mi W of Lake Worth
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 26.620, -80.060
A trained spotter reported nickel-sized hail in Lake Worth as a severe thunderstorm moved through the area.
Flood, Palm Beach
- When
- March 3, 2:30 PM EST to 4:00 PM EST
- Where
- Palm Beach County, 0.93 mi SE of Westgate to 0.7 mi SSE of Westgate
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 26.690, -80.070
A trained spotter reported flooding on Australian Avenue, with 6 to 7 inches of standing on the road. A total of 3-4 inches of rain fell in this area in under an hour. No structures were reported to be impacted.
Flood, Broward
- When
- March 3, 4:00 PM EST to 5:30 PM EST
- Where
- Broward County, 0.62 mi W of Lauderhill to 1.34 mi WSW of Lauderhill
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 26.100, -80.210
A trained spotter reported flooding of roads and sidewalks in portions of Plantation and Lauderhill after a slow-moving thunderstorm passed over the area. A total of 2-3 inches of rain fell in this area in under an hour. No structures were reported to be impacted.
Hail, Broward
- When
- March 3, 4:30 PM EST
- Where
- Broward County, 0.62 mi E of Davie
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 26.070, -80.220
Numerous pictures and videos on social media of hail up to ping pong ball size as a severe thunderstorm moved through the area.
Thunderstorm Wind, Broward
- When
- March 3, 4:34 PM EST
- Where
- Broward County, 1.38 mi S of Davie
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Utility Company
- Coordinates
- 26.050, -80.230
FPL power crews reported several large branches and a few trees down near Griffin Road after a thunderstorm moved through the area, resulting in downed power lines and power outages.
Thunderstorm Wind, Broward
- When
- March 3, 4:39 PM EST
- Where
- Broward County, 1.51 mi SSE of Davie
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 26.050, -80.220
Earth Networks mesonet stations CLWCH at Seminole Tribe Headquarters measured a wind gust to 64 mph / 56 knots as a severe thunderstorm moved through the area. The height of the anemometer is above the standard 33 ft height.
Thunderstorm Wind, Broward
- When
- March 3, 4:42 PM EST
- Where
- Broward County, 1.86 mi NW of West Hollywood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 26.040, -80.220
An emergency manager reported numerous trees down near Sheridan Steet and the Florida Turnpike after a severe thunderstorm moved through the area.
Hail, Broward
- When
- March 3, 4:45 PM EST
- Where
- Broward County, 0.62 mi E of Davie
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 26.070, -80.220
The public reported quarter-sized hail in East Davie as a severe thunderstorm moved through the area.
Thunderstorm Wind, Broward
- When
- March 3, 4:46 PM EST
- Where
- Broward County, Hollywood N Perry Ar
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 26.000, -80.230
ASOS station KHWO in Pembroke Pines measured a wind gust of 58 mph / 50 knots as a severe thunderstorm moved through the area.
Hail, Broward
- When
- March 3, 4:48 PM EST
- Where
- Broward County, 1.86 mi SW of Davie
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 26.050, -80.250
The public reported up to quarter-sized hail in Davie as a severe thunderstorm moved through the area.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, March 3, 20241 death · 1 event
- Wildfire in Minnesota, March 3, 20243 injured · 1 event
- Strong Wind in Illinois, March 3, 2024$20,000 · 2 events
- High Wind in South Dakota, March 3, 202451 kt wind · 4 events
- Heavy Snow in Washington, March 3 to 4, 20243 events
- High Wind in Texas, March 3, 202470 kt wind · 2 events
- Heavy Snow in Nevada, March 3 to 4, 20241 event
- High Wind in Texas, March 3, 202451 kt wind · 1 event
- High Wind in Illinois, March 3, 202450 kt wind · 1 event
- Funnel Cloud in Florida, March 3, 20241 event
- Winter Weather in Wyoming, March 3, 20241 event
- Hail in Wisconsin, March 3, 20241 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167000, 1167002, 1167001, 1166993, 1166996, 1166998, 1166997, 1166994, 1166999, 1166995.